Maine, 2005

Flooding in Maine, April 28 to 30, 2005

April 28 to 30, 2005 · NWS CAR · 3 events in 3 counties and zones

shortly after the previous system. The storm brought heavy rain to the region from the night of the 27th to the 28th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Yet another low pressure system brought abundant moisture and heavy precipitation to the region...shortly after the previous system. The storm brought heavy rain to the region from the night of the 27th to the 28th. Event rainfall totals of 1.50 to 3.00 inches were common across the region...with local totals in excess of 4.00 inches. Rivers and streams had little time to recover from the previous heavy rain event occurring just shortly before this event. These most recent heavy rains...combined with a month of snow melt and several previous heavy rain events...caused rivers and streams to rise rapidly from already elevated levels.Rivers and streams rose rapidly in response to the heavy rains. Reports of lowland flooding and road closures began to be received during the morning of the 28th. Areas of flooding continued to be reported through the 30th...with water levels then receding during the early morning hours of May 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 28, 2:30 PM EST, 30 minutes earlier.

Area forecast discussion, Apr 28, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
330 PM EDT THU APR 28 2005

.SYNOPSIS...LOW PRESSURE OFF CAPE COD WILL LIFT NORTH ACROSS THE
REGION TONIGHT AND MOVE ACROSS QUEBEC ON FRIDAY. A STORM SYSTEM WILL
LIFT OUT OF THE SOUTHERN PLAIN STATES ON SATURDAY AND MOVE ACROSS
THE ONTARIO AND QUEBEC PROVINCES SATURDAY NIGHT INTO EARLY SUNDAY.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
MAIN FOCUS IS FLOODING IN THE CWFA & QPF. HAD REPORTS OF OVER 3 OF
RAFL ACROSS CENTRAL & DOWNEAST AREAS. MORE ON THE WAY FOR THE
EVENING. THIS WILL BE DISCUSSED BLO. LAST CONFERENCE CALL HAD JUST
ABOUT FLOODING IN EVERY COUNTY OF THE CWFA. FLOOD WARNING ADDED TO
THE GRIDS FOR ENTIRE CWFA TONIGHT INTO EARLY SAT.

LEANED W/A BLEND OF THE NAM/GEM FOR UA & SFC FEATURES THROUGH 24 HRS
& THEN TOOK A BLEND OF THE GEM/NAM/GFS. QPF GRIDS ARE A BLEND OF THE
NAM/GFS. ANOTHER SLUG OF RAFL TO ARRIVE INTO THE CWFA THIS EVENING
W/ANOTHER SURGE OF WAA AS SFC & UPPER LOW SLOWLY LIFT N TONIGHT.
SHIFTED HEAVY QPF ACROSS NRN AREAS EARLY TONIGHT & THEN GRADUALLY
WIND THINGS DOWN AS WAA AXIS SHIFTS INTO NEW BRUNSWICK BETWEEN
04Z-06Z. LOOKING FOR RA TO TRANSITION OVER TO MORE OF A SHOWERY
NATURE AS CAA MOVES IN FROM WSW. KEPT GNRL RA ACROSS FAR N INTO FRIDAY
MORNING & THEN TRANSITIONED THAT AREA OVER TO SHOWERS. SHOWERS TO
CONTINUE INTO FRIDAY AFTERNOON AS UPPER VORT MAX LIFTS N.

LOOKING INTO FRIDAY NIGHT & SATURDAY...SOME RIDGING FROM HIGH PRES E
OF NOVA SCOTIA SHOULD HELP TO PROVIDE SOME DRYING. THINKING THAT
SOME FOG COULD BE AN ISSUE W/SATURATED GROUND & GRADUAL CLEARING.
DRYING WILL BE SHORT LIVED AS ANOTHER AREA OF LOW PRES WILL LIFT
FROM THE SWRN PLAIN STATES INTO ONTARIO, CANADA BY SATURDAY NIGHT.
BROUGHT POPS BACK INTO CATEGORICAL W/WARM FRONTAL BOUNDARY...DECENT
WAA GRADIENT & SOME UPPER AIR FORCING. COULD BE LOOKING AT ANOTHER
HEAVY RAIN EVENT ESP IN OROGRAPHICALLY FAVORED REGIONS. ANOTEHR
THING TO CONSIDER IS POSSIBLE ELEVATED CONVECTION WHICH WILL ONLY
ADDED TO QPF AND FLOODING WOES.

WENT W/GFS MOS FOR TEMPERATURES. NAM MOS LOOKS TOO COOL GIVEN LATEST
3 HRLY TRENDS.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
FOR MAX/MIN...DEWPOINT AND TEMPERATURES HAVE USED GFSLR/MOS COMBINATION.
HAVE ALSO MADE MANUAL MODIFICATIONS TO LOWER MAX TEMPERATURES TO
ACCOMODATE COLD SEA SURFACE TEMPERATURES. FOR WINDS HAVE USED 12Z GFS/10
METER WINDS BUT HAVE MANUALLY LOWERED NIGHT PERIOD WINDS. USED GFS
QPP FOR EVENT OVER THE WEEKEND. SOME CHANGES TO BOTH SKY AND POP GRIDS
HAVE ALSO BEEN MADE.

&&

.AVIATION...
GENERALLY IFR THROUGH NORTHERN SITES THROUGH 06Z W/HEAVY RAFL MOVING
IN FROM THE SE. KBGR VSBYS/CIGS WILL LIFT TO MVFR LATER THIS EVENING
AS UPPER DRY SLOT WORKS N. KBGR WILL GO VFR AFT 10Z. ACROSS THE
N...CONDITIONS TO GO MVFR AFT 06Z AS THAT DRY SLOT WORKS INTO THE
NRN CWFA.

&&

.MARINE...
SHORT TERM: USED A BLEND OF THE GFS/NAM THIS GO AROUND W/MATCH
GUIDANCE. WILL GO W/SCA INTO FRIDAY NIGHT ESP FOR THE SEAS. WILL
SEE WINDS SHOOT BACK UP TO AROUND 20 KTS OR SO THIS EVENING AS THAT
SECOND PUNCH OF WAA WORKS N. DID ADD A GUST GRID TO 25 KT FOR A
BRIEF PERIOD TONIGHT DUE TO THIS FEATURE. A LULL LATER TONIGHT INTO
EARLY FRI & THEN PUSHED WINDS TO NEAR 20 KTS AGAIN AS LOW LIFTS N
ASSOCD COLD FRONT/SFC TROF SLIDES THROUGH THE WATERS. THINGS COME
BACK DOWN FRI NIGHT INTO SAT AS SFC RIDGING TAKES HOLD.

EXTENDED MARINE: HAVE USED 12Z GFS/10 METER WINDS FOR THIS PORTION OF
THE MARINE FORECAST. WNA WAVE WATCH HANDLING OF SEAS BEHIND DEPARTING LOW
PRESSURE APPEARS REASONABLE AND THEREFORE HAVE NOT MADE ANY MANUAL
CHANGES TO THE WAVE MODLE NUMBERS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WARNING FOR MEZ001>006,010-011,015>017,029>032 TONIGHT
     THROUGH SATURDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 TONIGHT THROUGH FRIDAY.

&&

SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...MIGNONE
AVIATION...DUDA
Hazardous weather outlook, Apr 28, 4:16 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
516 AM EDT THU APR 28 2005

MEZ001>006-010-011-015>017-029>032-290915-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
516 AM EDT THU APR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

HEAVY RAIN WILL CONTINUE ACROSS THE REGION TODAY INTO TONIGHT. RIVER
AND STREAM LEVELS ARE ALREADY ELEVATED FROM RECENT RAINS. THE
ADDITIONAL HEAVY RAIN WILL INCREASE THE FLOOD THREAT ACROSS THE
ENTIRE REGION TODAY THROUGH THE EARLY WEEKEND. A FLOOD WARNING IS IN
EFFECT FOR PISCATAQUIS COUNTY WHERE THE PISCATAQUIS RIVER IS EXPECTED
TO RISE ABOVE FLOOD STAGE AT DOVER-FOXCROFT EARLY THIS AFTERNOON.
PLEASE SEE THE FLOOD WARNING PRODUCT /PWMFLWCAR/ AND FLOOD STATEMENT
/PWMFLSCAR/ FOR ADDITIONAL INFORMATION RELATING TO THE FLOOD WARNING
FOR PISCATAQUIS COUNTY.

A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE REGION THROUGH NOON
SATURDAY. PLEASE SEE THE FLOOD WATCH PRODUCT /PWMFFACAR/ FOR
ADDITIONAL INFORMATION RELATING TO THE FLOOD WATCH. ALSO...PLEASE SEE
THE FLOOD STATEMENT PRODUCT /PWMFLSCAR/ FOR ADDITIONAL INFORMATION
RELATING TO ELEVATED RIVER AND STREAM LEVELS ACROSS THE REGION.

A GALE WARNING REMAINS IN EFFECT FOR THE COASTAL WATERS TODAY. PLEASE
REFER TO THE COASTAL WATERS FORECAST PRODUCT /PWMCWFCAR/ FOR
ADDITIONAL INFORMATION RELATING TO THE MARINE FORECAST.

.DAYS TWO THROUGH SEVEN...

EXPECT THE RIVER AND STREAM FLOOD POTENTIAL TO CONTINUE INTO THE
WEEKEND AS A RESULT OF THIS CURRENT RAINFALL EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT RAINFALL AMOUNTS AND ANY OBSERVED
FLOODING TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

FITZSIMMONS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Central Washington

When
April 28, 3:00 PM EST to April 30, 11:59 PM EST
Where
Central Washington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.467, -70.617

Flood, Coastal Washington

When
April 28, 3:00 PM EST to April 30, 11:59 PM EST
Where
Coastal Washington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Flood, Northern Washington

When
April 28, 3:00 PM EST to April 30, 11:59 PM EST
Where
Northern Washington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448429, 5448430, 5448431.